Colorado, 2011

Hail in Colorado, April 7, 2011

April 7, 2011 · NWS BOU · 2 events in 1 county or zone

A strong thunderstorm produced nickel size hail over eastern Arapahoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced nickel size hail over eastern Arapahoe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 7, 2:00 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU APR 07 2011

.SHORT TERM...FOR THE NEXT 3-6 HOURS...WILL CONTINUE TO MONITOR THE
WEAK CONVECTIVE EXPECTED TO FORM AHEAD OF A SFC BASED INSTABILITY
AXIS CURRENTLY CREEPING EASTWARD ACROSS ERN ELBERT...ERN ADAMS AND
ERN ARAPAHOE COUNTIES. SFC DEWPTS NOT ALL THAT IMPRESSIVE AHEAD OF
THIS BNDRY THUS ACCOUNTING FOR THE LOW CAPE VALUES /100-200J/KG
RANGE/ IN THE AREA AS PER THE RUC. RUC SHOWS THIS AREA OF WEAK CAPE
BACKING NEWRD TOWARDS THE SRN FOOTHILLS AND METRO AREA EARLY THIS
EVENING WITH A SHIFT TO SELY WINDS OVER SRN PORTIONS OF THE I-25
CORRIDOR. AT THIS TIME...SUSPECT MOST IF NOT ALL OF THE CONVECTION
DURING THE NEXT 6 HRS WILL REMAIN CONFINED THE HIGH PLAINS TO THE
SOUTH AND EAST OF DENVER. OTHERWISE...SHOULD SEE SPOTTY CONVECTION
WINDING DOWN BY MID-EVENING WITH THE FORMATION OF A WEAK/MODERATE
SFC BASED INVERSION. FARTHER OUT ACROSS THE NERN CORNER OF THE STATE
10-20KT SELY BNDRY LAYER WINDS OVERNIGHT WILL AGAIN RESULT IN AREAS
OF FOG AND STRATUS BY AS EARLY AS MIDNIGHT. VSBYS IN SOME AREAS EAST
OF A BRIGGSDALE TO LIMON LINE COULD AGAIN FALL BELOW 1/4 MILE BEFORE
MORNING LIGHT.

IN THE HIGH COUNTRY...AS MID-LEVEL MOISTURE STREAMS INTO THE AREA
FROM THE SOUTHWEST SHOULD SEE SHOWERS INCREASING IN COVERAGE
OVERNIGHT WITH THE PASSAGE OF A WEAK MID-LEVEL IMPULSE. S-SWLY
RIDGETOP FLOW LESS THAN FAVORABLE FOR OROGRAPHIC PCPN...SO ANY
ACCUMULATION WILL BE LIMITED TO AREAS UP AROUND TIMBERLINE. ALTHOUGH
SNOW LEVELS SHOULD FALL BELOW 8000 FEET MSL WEST OF THE CONTINENTAL
DIVIDE BY MORNING.

ON FRIDAY...AS THE UPPER TROUGH MOVES CLOSER...SFC AND UPPER LEVEL
FLOW WILL STRENGTHEN. THE DRY SLOT EVIDENT ON SATELLITE OVER ARIZONA
AT THIS TIME IS PROGGED TO MIGRATE NEWRD OVER THE FCST AREA DURING
THE DAY. LOW LEVEL MOISTURE ON THE PLAINS /FOG AND STRATUS/ WILL
RETREAT EASTWARD DURING THE MORNING AS S-SWLY WINDS SPREAD OFF THE
FRONT RANGE AND PALMER DIVIDE. BY MIDDAY...SHOULD SEE S-SWLY SFC
WINDS BECOMING PRETTY GUSTY ON THE PALMER DIVIDE...SRN FOOTHILLS AND
ACROSS SOUTH PARK. THROUGH THE AFTERNOON SHOULD SEE THESE DRY...WARM
AND GUSTY DOWNSLOPING WINDS FANNING OUT ONTO THE PLAINS WHICH WILL
LIKELY CREATE CRITICAL WILDLAND FIRE DANGER CONDITIONS...
PARTICULARLY IN AREAS SOUTH OF INTERSTATE 76. THEREFORE THE
FIREWEATHER WATCH FOR THIS PORTION OF THE CWFA HAS BEEN UPGRADED TO
A RED FLAG WARNING BEGINNING AT 18Z. FURTHERMORE SHOULD SEE
TEMPERATURES TOMORROW AS MUCH AS 5-7C ABOVE AVERAGE FOR THE
DATE.

.LONG TERM...UPPER LEVEL TROUGH WILL BE OVER SOUTHERN CALIFORNIA AT
12Z SATURDAY. THIS WILL CAUSE FLOW ALOFT OVER EASTERN COLORADO TO BE
SOUTH-SOUTHWEST. DRY AND WARM AIR WILL BE TRANSPORTED NORTH UNDER
THIS PATTERN. DECREASED POPS OVER THE MOUNTAINS FRIDAY NIGHT AND
EARLY SATURDAY DUE TO THE DRY AIR OVER THE AREA. CROSS SECTION NOT
SHOWING MUCH IN THE WAY OF MOISTURE. PLUS WITH FLOW ALOFT BEING
NEARLY PARALLEL TO THE MOUNTAINS...DO NOT EXPECT ANY OROGRAPHIC
SHOWERS. WILL START TO SEE MOISTURE MOVE OVER THE HIGH COUNTRY
SATURDAY AFTERNOON AS LIFT FROM APPROACHING TROUGH MOVES OVER THE
STATE. HIGHS ON SATURDAY WILL BE 10-15 DEGREES ABOVE NORMAL.
SOUTHWEST WINDS WILL BECOME GUSTY WITH GUSTS TO 40 MPH. THESE WINDS
COMBINED WITH LOW RELATIVE HUMIDITIES WILL RESULT IN HIGH FIRE
DANGER. EXCEPT FOR THE NORTHERN FOOTHILLS AND LARIMER COUNTY WHERE
WINDS WILL BE WEAKER...WILL GO AHEAD AND ISSUE FIRE WEATHER WATCH
FOR THE ALL THE LOWER ELEVATIONS BELOW 8000 FEET AND ALSO INCLUDE
PARK COUNTY.

STILL A LOT OF UNCERTAINTY WITH THE FORECAST FOR SATURDAY NIGHT AND
SUNDAY AS THE UPPER LEVEL LOW MOVES FROM THE DESERT SOUTHWEST TO THE
CENTRAL PLAINS. THE NAM...GFS...ECMWF AND GEM ALL HAVE DIFFERENT
TRACKS FOR THE UPPER LEVEL LOW. GENERAL CONSENSUS AMONG THE MODELS
IS TO THE TAKE THE LOW ACROSS FAR SOUTHEAST COLORADO AND EJECT
NORTHEAST INTO THE CENTRAL PLAINS. WILL INCREASE POPS OVER THE
MOUNTAINS WHERE THE MAIN QUESTION IS NOT IF BUT HOW MUCH SNOW.
EXPECT QG LIFT AND OROGRAPHIC LIFT TO PRODUCE SNOW SATURDAY NIGHT
AND SUNDAY. PRECIPITATION WILL SPREAD EAST ACROSS URBAN CORRIDOR
LATE SATURDAY NIGHT AND SUNDAY. FOR FOOTHILLS AND AREAS WEST OF I-25
ONLY EXPECT A QUICK SHOT OF MOISTURE AS NORTHWEST DOWNSLOPE FLOW
WILL CAUSE THE PRECIPITATION TO COME TO AN END QUICKLY. BETTER
CHANCE FOR PRECIPITATION WILL BE OVER THE EASTERN PLAINS WHERE LIFT
WILL BE BETTER. THE NAM IS THE STRONGEST WITH THIS SYSTEM AND HAS
THE MOST FAVORABLE TRACK FOR EASTERN COLORADO TO RECEIVE
PRECIPITATION. IF THE NAM PANS OUT BLIZZARD CONDITIONS WILL BE
POSSIBLE OVER THE EASTERN PLAINS. THE GFS AND GEM ARE THE WEAKEST
AND WARMEST. THEY ONLY PRODUCE A BRIEF PERIOD OF RAIN OVER THE
EASTERN PLAINS. EITHER WAY IT APPEARS THE EASTERN PLAINS WILL
RECEIVE MOISTURE AND WILL BUMP POPS UP INTO THE LIKELY RANGE.

ANY LINGERING SHOWERS WILL COME TO AN END SUNDAY NIGHT AS THE LOW
EXITS THE REGION. AN UPPER LEVEL RIDGE WILL MOVE OVER COLORADO ON
MONDAY BRINGING MILD AND DRY CONDITIONS. NEXT SYSTEM WILL MOVE INTO
THE WESTERN U.S. TUESDAY. GFS SHOWING A FRONT PUSHING INTO NORTH
COLORADO TUESDAY WHILE THE ECMWF KEEPS A SOUTHERLY FLOW OVER THE
EASTERN PLAINS. WILL GO MIDDLE OF THE ROAD WITH TEMPERATURES AND
HAVE LOW POPS IN THE FORECAST. THE TROUGH WILL SLOWLY MOVE EASTWARD
AND FINALLY BE EAST OF THE STATE ON THURSDAY. WILL CONTINUE WITH THE
TREND OF LOW POPS FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. NOT AN
IMPRESSIVE SYSTEM AT THIS TIME SO EXPECT PRECIPITATION AMOUNTS TO BE
ON THE LIGHT SIDE. WILL DRY OUT THE FORECAST THURSDAY AS RIDGING
STARTS TO BUILD OVER THE REGION.

&&

.AVIATION...DENVER AREA AIRPORTS WILL SEE PREVAILING CEILINGS ABOVE
10 THOUSAND FT AGL NEXT 24 HOURS. HOWEVER IN THE NEXT 2-5 HOURS
AIRPORTS COULD SEE OCCASIONAL ILS CEILINGS IN THE 5000-6000 FT AGL
RANGE WITH ISOLATED RAIN SHOWERS PASSING TO THE SOUTH AND EAST OF
THE DENVER METRO AREA. AFTER 04Z...SHOULD SEE A RETURN TO VFR
CONDITIONS WITH THE DEVELOPMENT OF TYPICAL S-SWLY DRAINAGE
WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR
COZ214-216-239>241-245>247-249.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR COZ214-216-239>251.

&&

SHORT TERM...BAKER
LONG TERM...MEIER
AVIATION...BAKER
Hazardous weather outlook, Apr 7, 10:14 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT THU APR 07 2011

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT THU APR 07 2011

...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EARLY EVENING FOR
SOUTH PARK...THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND A PORTION OF
THE NORTHEAST PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL COMBINE WITH SLIGHTLY HIGHER HUMIDITY TO
PRODUCE ISOLATED RAIN SHOWERS ON THE PLAINS OF NORTHEAST COLORADO
THIS AFTERNOON AND EARLY THIS EVENING. A FEW THUNDERSTORMS MAY ALSO
FORM LATER TODAY IN AN AREA GENERALLY SOUTH OF INTERSTATE 76 AND
EAST OF INTERSTATE 25 WHERE SURFACE WINDS WILL CONVERGE IN AN AREA
OF LOW PRESSURE. THE NORTHERN MOUNTAINS AND NORTHERN FRONT RANGE
FOOTHILLS MAY ALSO SEE A FEW LIGHT SHOWERS OR SPRINKLES LATER TODAY.
OVERNIGHT...SHOWERS ARE EXPECTED TO INCREASE ON THE WESTERN SLOPE OF
THE MOUNTAINS WITH THE SNOW LEVEL LOWERING TO AROUND 7000 FEET BY
MORNING. HOWEVER ONLY LIGHT SNOW ACCUMULATION IS ANTICIPATED UP
AROUND TIMBERLINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER WILL INCREASE FRIDAY AND SATURDAY IN THE SOUTHERN
FOOTHILLS...SOUTH PARK...PALMER DIVIDE AND ACROSS THE EAST CENTRAL
PLAINS DUE TO GUSTY SOUTH TO SOUTHWEST WINDS...LOW HUMIDITY AND DRY
FUELS. A STRONG STORM SYSTEM WILL BEGIN TO MOVE TOWARDS THE AREA ON
SATURDAY WHICH WILL BRING A CHANCE OF SHOWERS TO THE MOUNTAINS
SATURDAY AFTERNOON.

THE STORM SYSTEM WILL MOVE ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
BRINGING A GOOD CHANCE OF PRECIPITATION ALONG WITH MUCH COOLER
TEMPERATURES. THERE IS SOME POTENTIAL FOR HEAVY SNOWFALL IN THE
MOUNTAINS...FOOTHILLS...PALMER DIVIDE AND ACROSS NORTHEAST COLORADO.
DEPENDING ON THE TRACK OF THE STORM SYSTEM.

BY SUNDAY NIGHT AND MONDAY THE STORM SYSTEM WILL MOVE AWAY FROM THE
REGION WITH A RETURN TO DRY CONDITIONS AND WARMER TEMPERATURES.
ANOTHER SYSTEM WILL BRING A CHANCE FOR RAIN AND MOUNTAIN SNOW
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ASKED TO RELAY ANY OBSERVATIONS OF STRONG GUSTY WINDS
OR HAIL AT LEAST THREE-QUARTER INCH IN DIAMETER TO THE NATIONAL
WEATHER SERVICE.

BAKER/MEIER

In the hours before

Special weather statement, Apr 7, 2:56 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU APR 7 2011

COZ041-045-072230-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
356 PM MDT THU APR 7 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ARAPAHOE COUNTY
  SOUTH CENTRAL ADAMS COUNTY

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF STRASBURG...OR 32 MILES EAST OF
DENVER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO STRASBURG
AND BYERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COPIOUS AMOUNTS OF HAIL ARE POSSIBLE WITH THIS STORM WHICH MAY COVER
ROADWAYS...LEADING TO HAZARDOUS DRIVING CONDITIONS...INCLUDING I-70
EAST OF BENNETT.

&&

LAT...LON 3988 10437 3978 10409 3956 10428 3957 10449
TIME...MOT...LOC 2156Z 208DEG 17KT 3961 10437

BARJENBRUCH

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Arapahoe

When
April 7, 3:08 PM MST
Where
Arapahoe County, 7.67 mi SW of Peoria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.220

Hail, Arapahoe

When
April 7, 3:53 PM MST
Where
Arapahoe County, 9.3 mi NE of Deer Trail
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.710, -103.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302484, 302483.